Oxycodone Mistake

Updated | Posted
by Angelasc Angelasc (New) New

oxycodone-given-twice-patient-hospital.jpg.497a3d72b6b2a4a1a9656578928138db.jpg

I'm a heart surgery nurse. Yesterday a very serious thing happened while I was working with a colleague who has just finished her internship.  I trust her very much. But for the last couple of days she still has to be accompanied with meds. One patient was in a lot of pain, and my colleague took oxycontin 5mg extended release.  She administered it, I just didn't check if he had already received it, because I thought she already checked.  But in fact, he already took it at 12:00 and we gave her another one at 19:30. In the evening he developed a psychosis and wanted to go to another hospital.  I didn't give the medicine but I signed with my colleague.  Obviously the responsibility is mine because my colleague is not yet officially autonomous.  I feel deeply guilty for not checking and I can't forgive myself.  I don't know what to do, I can't do this profession anymore, I'm not attentive and intelligent enough.  But I really need support and I can't talk without crying

Davey Do

Specializes in Psych (25 years), Medical (15 years). Has 43 years experience. 1 Article; 10,115 Posts

To err is human, and to forgive, even yourself, is Devine.

Nearly 8 hours between oxy doses isn't all that bad. Sure, it's a med error, but we've all made them. I've given a couple of back-to-back benzos in error, followed protocol, and have lived to tell the tale.

Learn from this and move on.

The best to you.

Emergent, RN

Specializes in ER. Has 29 years experience. 2 Articles; 4,038 Posts

It's better to be more vague and less specific when posting sensitive things like this. Also, I hope that's not your real name or the real name of anybody you know.

JBMmom, MSN, NP

Specializes in New Critical care NP, Critical care, Med-surg, LTC. Has 10 years experience. 4 Articles; 2,282 Posts

As already mentioned, a 5 mg dose is unlikely to cause serious adverse effects when administered almost 8 hours apart. Acknowledge the mistake with the appropriate people, like your manager, and don't let it get to you too much. And in the future, please change your name when posting online, you are safest posting about work experiences in an anonymous capacity. 

LovingLife123

LovingLife123

1,573 Posts

What was the frequency of dosing?  Usually oxy is given 4-6 hours.  7.5 hours later of 5mg is not going to induce psychosis.  

The hospital environment itself is going to cause psychosis in some people.  Going days on end with little sleep causes psychosis especially in the elderly.

You are way overthinking this and being too hard on yourself.

JKL33

6,373 Posts

1 hour ago, LovingLife123 said:

Usually oxy is given 4-6 hours.

ER q 12.  But yes it's doubtful that the error, getting an extra 5 mg ER, is the direct cause of the psychosis.

7 hours ago, Angelasc said:

I feel deeply guilty for not checking and I can't forgive myself.  I don't know what to do, I can't do this profession anymore, I'm not attentive and intelligent enough.  But I really need support and I can't talk without crying

I'm sorry you are feeling so badly about this. What's important here is recognizing that something happened and making note of what to do differently next time. Then let it go. I hope you will not take this the wrong way but I admit I have really mixed feelings when I read comments like yours above. All the guilt and the self deprecation is so unfortunate, and truly it is not appropriate.  I do mean that sincerely and am not chastising you, just want you to understand that this small incident is not who you are as a person or a nurse so the idea of being so dumb and careless that you should quit nursing instead of moving on and helping more patients becomes a little dramatic at some point.

What's worse, this type of reaction unfortunately seems to make nurses who react this way very easy targets for criticism from peers and admins--I don't know why but it's a phenomenon I've observed repeatedly. Strictly my opinion here, but the best thing to do is to acknowledge something went wrong then MOVE ON; do it differently next time. That is all.

All is okay with you. Keep your chin up and go on helping more patients. 👍🏽😊

 

mtmkjr, BSN

380 Posts

On 11/20/2022 at 7:29 PM, LovingLife123 said:

What was the frequency of dosing?  Usually oxy is given 4-6 hours.  7.5 hours later of 5mg is not going to induce psychosis.  

The hospital environment itself is going to cause psychosis in some people.  Going days on end with little sleep causes psychosis especially in the elderly.

You are way overthinking this and being too hard on yourself.

She said Oxycontin, given Q12h.

But 5 mg is a really small dose